Skip to main content

Generalized seizures aggravated by levetiracetam in an adult patient with phenylketonuria

Abstract

Phenylketonuria (PKU) is one of the most common inherited metabolic disorders, which is characterized by excessive accumulation of phenylalanine (Phe) in tissues. Generalized seizures occur in 25% of the patients. Little is known about seizures and their treatment in adult PKU patients, and information with newer antiepileptic drugs is lacking. Here we report an adult patient who developed generalized seizures later in life, despite strict dietary control, and whose seizures were aggravated by levetiracetam (LEV). Convulsions ceased after discontinuation of LEV and the patient has been seizure free on topiramate 125 mg/day.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  • Brenton DP, Pietz J (2000) Adult care in phenylketonuria and hyperphenylalaninemia: the relevance of neurological abnormalities. Eur J Pediatr 159(Suppl 2):S114–S120

    Article  PubMed  Google Scholar 

  • Gross PT, Berlow S, Schuett VET, Fariello RG (1981) EEG in phenylketonuria. Attempt to establish clinical importance of EEG changes. Arch Neurol 38(2):122–126

    CAS  PubMed  Google Scholar 

  • Hanley B (2004) Adult Phenylketonuria. Am J Med 117:590–595

    Article  CAS  PubMed  Google Scholar 

  • Lin CM, Thajeb P (2007) Valproic acid aggravates epilepsy due to MELAS in a patient with an A3243G mutation of mitochondrial DNA. Metab Brain Dis 22(1):105–109

    Article  CAS  PubMed  Google Scholar 

  • Lynch BA, Lambeng N, Nocka K, Kensel-Hammes P, Bajjalieh SM, Matagne A, Fuks B (2004) The synaptic vesicle protein SV2A is the binding site for the antiepileptic drug levetiracetam. Proc Natl Acad Sci USA 101(26):9861–9866

    Article  CAS  PubMed  Google Scholar 

  • Martynyuk AE, Ucar DA, Yang DD, Norman WM, Carney PR, Dennis DM, Laipis PJ (2007) Epilepsy in phenylketonuria: a complex dependence on serum phenylalanine levels. Epilepsia 48(6):1143–1150

    Article  CAS  PubMed  Google Scholar 

  • Szücs A, Clemens Z, Jakus R, Rasonyi G, Fabo D, Hollo A, Barcs G, Kelemen A, Janszky J (2008) The risk of paradoxical levetiracetam effect is increased in mentally retarded patients. Epilepsia 49(7):1174–1179

    Article  PubMed  Google Scholar 

  • Thompson AJ, Tillotson S, Smith I, Kendall B, More SG, Brenton DP (1993) Brain MRI changes in phenylketonuria. Association with dietary status. Brain 116:811–821

    Article  PubMed  Google Scholar 

  • Villasana D, Butler IJ, Williams JC, Roongata SM (1989) Neurological deterioration in adult phenylketonuria. J Inherit Metab Dis 12:451–457

    Article  CAS  PubMed  Google Scholar 

  • Walter JH, White F, Wraith JE, Jenkins JP, Wilson BP (1997) Complete reversal of moderate/severe brain MRI abnormalities in a patient with classical phenylketonuria. J Inherit Metab Dis 20:367–369

    Article  CAS  PubMed  Google Scholar 

  • Williams RA, Mamotte CDS, Burnett JR (2008) Phenylketonuria: an inborn error of phenylalanine metabolism. Clin Biochem Rev 29:31–41

    PubMed  Google Scholar 

  • Zhang SX, Yu WM, Wang GZ (1995) An electroencephalogram analysis of 94 phenylketonuria patients. J Clin Electroencephalogr 4(3):139–141

    Google Scholar 

  • Zhongshu Z, Weiming Y, Yukio F, Cheng L, Ning Z, Zhixing W (2001) Clinical analysis of West syndrome associated with phenylketonuria. Brain Dev 23:552–557

    Article  CAS  PubMed  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nese Dericioglu.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dericioglu, N., Saygi, S. Generalized seizures aggravated by levetiracetam in an adult patient with phenylketonuria. Metab Brain Dis 25, 207–209 (2010). https://doi.org/10.1007/s11011-010-9197-7

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11011-010-9197-7

Keywords

  • Phenylketonuria
  • Epilepsy
  • Seizure aggrevation
  • Levetiracetam
  • Topiramate